Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS North Platte, NE

May 28, 1998Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 28, 1998, 9:53 PM CDT for Thomas County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 9:53 PM CDT (02:53 UTC)
Expired
May 28, 1998, 10:40 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:55 PM CDTHail 0.75Seneca, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 9:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2186 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS1 KLBF 290252 RRA
SVRLBF
NEC171-290340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1040 PM CDT

* AT 952 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM NEAR SENECA SOUTH TO 18 MILES
  SOUTHWEST OF THEDFORD OR FROM 10 MILES EAST OF MULLEN TO 20 MILES
  SOUTHSOUTHEAST OF MULLEN.  THE STORMS WERE MOVING EAST AT 20 MILES
  AN HOUR.

* THE SEVERE THUNDERSTORMS WILL PASS THROUGH THEDFORD BY 1010 PM
  CDT.

  THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
   BUILDING AND STAY AWAY FROM WINDOWS

SP/MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, May 28, 3:15 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU APR 28 1998

FORECAST PROBLEMS ARE POPS AND TEMPERATURES

THE 18Z SURFACE ANALYSIS SHOWS THE FRONT FROM LEXINGTON TO NORFOLK WITH
DEWPOINTS IN THE 60S AHEAD OF IT AND IN THE LOW 50S BEHIND. RADAR AND
AND VISIBLE SATELLITE SHOWING THUNDERSTORMS IN WESTERN IOWA. SATELLITE
ALSO INDICATES CU OVER EASTERN WYOMING DISSIPATING AS IT MOVES INTO CAP
OVER EXTREME EASTERN WYOMING AND THE NEBRASKA PANHANDLE. THE ADAP
PRODUCT INDICATES THAT THE CAP EXTENDS OVER MOST OF THE FA.

THE MODELS INITIALIZED WELL WITH WATER VAPOR. PREFER THE ETA WITH
HIGHER LOW LEVEL RH SINCE EASTERLY WINDS SHOULD ADVECT MORE LOW LEVEL
MOISTURE INTO THE FA THAN THE NGM DEPICTS. WOULD NOT BE SURPRIZED TO
SEE LOW CLOUDS IN THE EARLY MORNING ESPECIALLY IN THE RIVER VALLEY.
TONIGHT FORCING IS BEST OVER THE NORTHEAST WITH LAYER MEAN UPWARD
VERTICAL VELOCITIES INDICATED IN AREA WHERE THUNDERSTORMS ARE OCCURING.
THIS AREA COULD BACKBUILD INTO THE ANW-ONL GROUP WITH 1000-500MB
THICKNESSES DIFLUENT. STRONG CAP OVER THE REST OF THE FA SHOULD KEEP
THUNDERSTORMS FROM FORMING UNTIL MIDNIGHT OR LATER. AT THAT POINT...A
SHORTWAVE ENTERS FROM THE SOUTHWEST AND COULD FIRE THUNDERSTORMS OVER
NORTHCENTRAL WHERE 700 TEMPERATURES ARE UNDER 10 C. BEST CHANCE FOR
THUNDERSTORMS WILL BE FRIDAY NIGHT WITH ANOTHER SHORTWAVE MOVING ACROSS
THE FA. Q-G FORCING AND UVV ARE INDICAATED OVER THE ENTIRE FA AT ALL
LAYERS WITH MUCH BETTER LAYER MEAN RH. HOWEVER...THE CAP COULD STILL BE
A FACTOR OVER THE SOUTHERN COUNTIES. ON SATURDAY...THETA-E RIDGE...CAPE
1000-2000 J/KG AND INSTABILITY STILL AROUND FOR MORE THUNDERSTORMS.

HIGH TEMPERATURES MORE OF A CHALLENGE WITH COLD AIR ADVECTION AND
PARTLY CLOUDY SKIES...MOSTLY SUNNY IN THE SOUTHWEST. OPTED FOR WARMER
THAN GUIDANCE OVER THE SOUTHWEST AND NEAR GUIDANCE FOR AREAS WITH MORE
CLOUDS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF UU 053/085 053/087 053 222
OGA UU 054/084 053/085 053 222
IML UU 055/085 054/086 054 222
VTN UU 053/082 054/085 053 223
ONL UU 057/081 058/084 055 323
ANW UU 056/081 057/084 054 323
BBW UU 055/083 056/086 055 223

FS

In the hours before

Local storm report, May 28, 9:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
943 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    5 NNE ELLSWORTH           NE   60 MPH WIND GUST
05/28/98   SHERIDAN                       LOST A FEW SHINGLES FROM
                                          HOUSE

SLM
Local storm report, May 28, 9:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
943 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    5 NNE ELLSWORTH           NE   60 MPH WIND GUST
05/28/98   SHERIDAN                       LOST A FEW SHINGLES FROM
                                          HOUSE

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:05 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan65 min
May 28, 8:44 PM CDTSevere Thunderstorm WarningLBFCherry, Grant61 min
May 28, 9:02 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson63 min
May 28, 9:12 PM CDTSevere Thunderstorm WarningLBFHooker63 min
May 28, 9:16 PM CDTSevere Thunderstorm WarningLBFKeith64 min
May 28, 9:28 PM CDTSevere Thunderstorm WarningLBFMcPherson62 min
May 28, 10:28 PM CDTSevere Thunderstorm WarningLBFKeith47 min
May 28, 11:15 PM CDTSevere Thunderstorm WarningLBFLincoln60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.